Identifying an Overdose & Administrating Naloxone – Are you Prepared?

Within the Service and Hospitality industry, it is no surprise that these organizations will see a high number of diverse clientele daily, especially when looking at the hotel and restaurant industry members. With the constant flow of customers coming and going, your workers may be exposed to different emergency situations.

As the opioid crisis continues to rise in our community, the chance of an overdose happening at your workplace also increases. Are you prepared? Having an overdose event occur at your workplace is an emergency you should be prepared for. Creating a step-by-step procedure to handle an opioid overdose in the workplace is the first step in ensuring your workers are prepared.

To further prepare for an overdose situation, you may consider having Naloxone on site. Naloxone is a powerful tool during an opioid overdose. Like other emergency devices and treatments such as first aid kits, fire extinguishers or EpiPens, Naloxone is used to save lives during a medical emergency and reverse the effects of an opioid overdose.

As an employer, it is your legal responsibility to ensure that your health and safety program includes the identification of existing and potential risks to the health and safety of workers and the measures, including procedures to respond to an emergency that will be taken to reduce, eliminate or control those risks. Within your health and safety program, you must also include identifying internal and external resources, including personnel and equipment, that may be required to respond to an emergency.

When is Naloxone used?

Naloxone is used when a person shows signs of an opioid emergency. To help identify if someone has taken too much of an opioid, they may show these signs:

  • Slow, shallow, or stopped breathing.

  • Pinpoint pupils.

  • Blue or purple lips or fingertips.

  • No response when you ask questions, shake the person or rub the person’s breastbone with your knuckles.

It is essential to recognize that Naloxone is not a cure. It is meant to provide enough time for emergency medical help to arrive.

If someone appears to have taken too much of an opioid, call 911! This is an emergency!

The Saskatchewan Health Authority (SHA) has created a short 3-minute video, Take-Home Naloxone Kits for Opioid Overdose, which walks through the signs of opioid overdoses, the different types of Naloxone kits available, and how to administer the different methods.

If you are interested in learning more about opioid overdoses, the take-home Naloxone program, and where Naloxone kits can be acquired, please visit Opioid and Naloxone Information | Government of Saskatchewan.

Emergency situations can be traumatic. Being prepared for the actual emergency is essential. Still, it is also vital that leaders of an organization take steps to support the psychological health and safety of everyone in the workplace. Please visit crisis response for leaders to learn more about crisis management and how you can help protect your worker’s psychological health and safety in times of distress.

Additional resources through Service Hospitality Include:

  1. Emergency Response Planning Training

  2. Psychological Health & Safety for Hospitality Training

  3. Additional Forms and Templates

If you have any questions or want to learn more, reach out to a Safety Advisor today!

Tags: , , , , , , , , , , , , , , , , , , , , , , , ,

Share via
Copy link
Powered by Social Snap